Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

What is the reason for weight gain and low potassium when having severe edema?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 2297 Questions
My mother has been in ER with severe edema - gained 11 pounds in week - blood pressure is 180/100 and has very low potassium - I am out of town and am wondering what this could be - they are running loads of tests but no answers yet.
Posted Sun, 5 Jan 2014 in Hypertension and Heart Disease
Answered by Dr. Shruti Rijhwani 31 minutes later
Brief Answer: Follows. Detailed Answer: Dear Madam, Thank you for posting your query on XXXXXXX Well looking into the query I will like to say that it will be very difficult to give you the exact diagnosis but the probability is that hypertension has lead to congestive heart failure which is why there is water retention and excess weight gain along with edema . Low potassium can be due to drugs or can be due to metabolic abnormalities due to water retention leading to dilution . It is mandatory to perform all the tests as diagnosis is necessary so that appropriate treatment can be started . Take care. Dr. Shruti
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor